Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS Binghamton, NY

April 1, 2019Madison County, New York

NWS Binghamton, NY issued this special weather statement at Apr 1, 2019, 2:21 AM EDT for Madison County, New York. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2019, 2:21 AM EDT (06:21 UTC)
Expired
Apr 1, 2019, 4:15 AM EDT
In force
114 min
Issued by
NWS Binghamton, NY

County Madison County, NY

The radar

The Ft Drum radar (KTYX), 78 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2019-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2019-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -323 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-323 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS81 KBGM 010621
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
221 AM EDT MON APR 1 2019

NYZ009-036-037-010815-
Southern Oneida-Madison-Northern Oneida-
221 AM EDT MON APR 1 2019

...AN AREA OF HEAVY SNOW WILL CONTINUE TO AFFECT WESTERN TO SOUTHERN 
ONEIDA COUNTY AND NORTHERN TO EASTERN MADISON COUNTY...

At 213 AM EDT, a broad band of moderate to heavy snow remained 
situated along and near the Oneida Madison county border, including 
the Verona Beach to Canastota areas. This is impacting the New York 
Thruway between Canastota and Westmoreland.

The snow will persist through 415 AM. Visibility will drop below a 
half mile at times, with snowfall rates of up to one inch per hour. 
Also, with it being night time the roadways are colder and will be 
prone to becoming snow covered and slippery. Exercise caution if 
traveling early this morning.

Locations impacted include...
Rome, Oneida, Lenox, Verona, Vienna, Canastota, Hamilton, Sherrill,
Brookfield and Camden.

LAT...LON 4291 7525 4283 7524 4278 7525 4275 7530
      4276 7549 4318 7598 4318 7594 4316 7592
      4316 7588 4332 7587 4333 7588 4348 7582
TIME...MOT...LOC 0613Z 312DEG 17KT 4328 7592 4292 7554 

$$

MDP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Apr 1, 1:21 AM EDT, 1 hour earlier.

Area forecast discussion, Apr 1, 1:21 AM EDT, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
121 AM EDT Mon Apr 1 2019

.SYNOPSIS...
A mix of wet snow and rain will transition to all snow tonight
with light accumulations in the higher elevations through Monday
morning. Quiet weather settles in through the middle of the
week.

&&

.NEAR TERM /THROUGH TODAY/...

A narrow but intense moderate to heavy band of snow showers
continues to drop south near Syracuse eastward toward the
Madison and Oneida county line southeast into Otsego county.
Snowfall rates of an inch per hour are definitely doable over
the next couple hours with this band. The NAM nest has really
handled this band well and was used for the early morning
update. Snow showers should start to dispute area wide toward
sunrise.

710 PM update...

The latest radar shows precipitation reaching farther into
Northeast Pennsylvania than anticipated. However, most of the
shower activity to the south appears cellular, so we extended
the precipitation shield southward for only a few more hours.

A mix of light rain and snow showers will change to all snow
showers over the next two to three hours as temperatures fall.

Decreasing moisture aloft after 6z should cause snow showers to
decrease in coverage late overnight.

330 PM update...

Main concerns in the near term remain centered around the
potential for a light mix of rain/snow this afternoon...changing
to all snow this evening and potentially intensifying for a
brief period of time overnight before diminishing Monday
morning.

Cold front that pushed through this morning with rain showers
has left in its wake a relatively cold air mass with a
persistent northwesterly flow and a trailing upper short wave
which will be capable of enhancing lake effect snow showers this
evening and tonight.

Much of the area has remained dry this afternoon under generally
overcast skies and temperatures remaining steady in the mid to
upper 30s in NY and in the lower to mid 40s in ne PA. The cold
Canadian air will continue to push in this evening with
temperatures falling into the lower to mid 20s overnight.
Conditions will continue to become favorable for lake enhanced
snow showers tonight as the mixed layer deepens to around 10k
ft...the wind flow remaining steady from 290-300 deg...with a
minimal amt of shear...and a decent amt of lift and instability
crossing into the favorable dendritic growth layer. Most of the
model guidance shows an area of precip setting in se of Lake
Ontario this evening and tonight associated with the favorable
boundary layer conditions and the passage of the upper s/w. Just
about the only thing going against potentially significant
snowfall is the very short duration of the precip. There is
about a 3-5 hr window of good snow production...which may or may
not set up over a steady area. If it does a few locations in
and around the Moravia to Tully to Cazenovia area could see
close to 4 inches. Otherwise, if the location of the band/area
of snow becomes more variable, a broad area across the ern
Finger Lakes into the wrn Mohawk valley and into the nwrn
Catskills could see 1-3 inches...with the higher end of that
range occurring in the elevated terrain.

The 850mb ridge appears to move in rather quickly mid to late
Monday morning...which will bring any remaining light snow
showers to end. Lake clouds may take a bit longer to
dissipate...into the afternoon...and can't rule out a few
flurries during this time as well.

High pressure builds across the nrn mid-Atlantic region by
Monday evening and remains the dominant feature, keeping the
weather quiet into Tuesday morning.

Temperatures on Monday will continue to be on the cool side with
highs topping out only in the mid 30s to lower 40s. Another cold
night is possible Monday night with skies clearing out and winds
going light. Expect temperatures into the lower 20s...with some
upper teens not out of the question either.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
Tuesday starts out clear and cold as high pressure from New
England ridges over the area. A deep and powerful storm
strengthening over the mid Atlantic will move northeast off the
coast keeping it's precipitation well south and east of the
area. The models and most of the ensemble members continue to
be consistent with this track so we continue to think the storm
will miss the region.

We remain under a narrow ridge of high pressure on Wednesday as
the coastal storm pulls east and another waves passes to the
north through Quebec and Ontario. This will keep our skies at
least partially clear with temperatures several degrees above
normal.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A dry cold front passes the area late Wednesday night into early
Thursday bringing a return to below normal temperatures and
north flow. A surface high pressure will build in behind the
front early Friday but will pass quickly in the tight westerly
flow gradient. This allow moisture to return late in the day
Friday as an inverted trough connected to low pressure over the
Gulf coast. Some mixed precipitation is possible but amounts
will be light. This system will pass quickly as well allowing
drier air to return once again later Saturday.

&&

.AVIATION /05Z MONDAY THROUGH FRIDAY/...

MVFR ceilings with snow showers and flurries till around
sunrise for all NY terminals but KELM. IFR potential does look
to continue at KSYR till around 09Z, with a tempo group in the
TAF given a moderate to heavy snow band is just northeast of the
terminal. Any MVFR ceilings should lift fairly quickly by mid-
morning to VFR and remain so through the TAF period. Gusty
northwest winds of around 20 knots look to continue at most TAF
sites through today but go light and variable tonight.

Outlook...
Monday Night through Thursday...VFR.

Thursday night and Friday...Restrictions possible with showers.
Possibly mixed with snow Thursday night at KITH, KRME and KSYR.

&&

.FIRE WEATHER...
While it will be cold Monday, breezy conditions and lowering
humidity will already begin to dry things out. Warmer air
and very dry weather Tuesday into Wednesday, may cause enhanced
fire weather conditions into midweek. Current forecasts have
relative humidity dropping to 25-35 percent for minimum values
Tuesday with southerly winds becoming 10-15 mph. Then on
Wednesday, the humidity may not be quite as low yet it will
still be quite dry, and winds may actually increase more,
shifting out the northwest from a possible gusty dry frontal
passage. Monitor the forecast for updates.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT/DJP/MWG
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...MWG
FIRE WEATHER...
Hazardous weather outlook, Mar 31, 3:05 PM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
305 PM EDT Sun Mar 31 2019

NYZ015-016-022>025-055-056-062-PAZ038>040-043-044-047-048-072-011915-
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Sullivan-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
305 PM EDT Sun Mar 31 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-017-018-036-037-044>046-057-011915-
Northern Oneida-Southern Cayuga-Onondaga-Madison-Southern Oneida-
Cortland-Chenango-Otsego-Delaware-
305 PM EDT Sun Mar 31 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

1 to 3 inches of snow is expected over the higher elevations of
central NY from this evening through Monday morning. Some roads
could become slippery overnight where snow accumulates.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 1, 12:03 AM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1203 AM EDT MON APR 1 2019

NYZ009-018-036-037-010600-
Onondaga-Southern Oneida-Madison-Northern Oneida-
1203 AM EDT MON APR 1 2019

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN ONEIDA...MADISON
AND NORTHEASTERN ONONDAGA COUNTIES...

At 1156 PM EDT, a broad band of moderate to heavy snow was located
across western to southern Oneida County, into northern Madison
County. General movement was southeast at 15 mph, which will also
continue to bring the band into northeastern Onondaga County and
much of Madison County through 2 AM. This will impact the New York
Thruway between Syracuse and Utica.

Visibility will drop below a half mile at times, with snowfall rates
of up to one inch per hour. Also, now that it is night time the
roadways are colder and will be prone to becoming snow covered and
slippery. Exercise caution if traveling overnight.

Locations impacted include...
Syracuse, Clay, Cicero, De Witt, Sullivan, Oneida, Lenox, Verona and
Eaton.

LAT...LON 4322 7609 4320 7608 4318 7601 4318 7594
      4315 7589 4324 7587 4308 7538 4288 7523
      4278 7525 4274 7530 4274 7565 4291 7603
      4320 7627 4322 7626 4320 7622 4322 7620
      4327 7621
TIME...MOT...LOC 0356Z 328DEG 14KT 4335 7635 4294 7543

MDP
Special weather statement, Apr 1, 2:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
221 AM EDT MON APR 1 2019

NYZ009-036-037-010815-
Southern Oneida-Madison-Northern Oneida-
221 AM EDT MON APR 1 2019

...AN AREA OF HEAVY SNOW WILL CONTINUE TO AFFECT WESTERN TO SOUTHERN
ONEIDA COUNTY AND NORTHERN TO EASTERN MADISON COUNTY...

At 213 AM EDT, a broad band of moderate to heavy snow remained
situated along and near the Oneida Madison county border, including
the Verona Beach to Canastota areas. This is impacting the New York
Thruway between Canastota and Westmoreland.

The snow will persist through 415 AM. Visibility will drop below a
half mile at times, with snowfall rates of up to one inch per hour.
Also, with it being night time the roadways are colder and will be
prone to becoming snow covered and slippery. Exercise caution if
traveling early this morning.

Locations impacted include...
Rome, Oneida, Lenox, Verona, Vienna, Canastota, Hamilton, Sherrill,
Brookfield and Camden.

LAT...LON 4291 7525 4283 7524 4278 7525 4275 7530
      4276 7549 4318 7598 4318 7594 4316 7592
      4316 7588 4332 7587 4333 7588 4348 7582
TIME...MOT...LOC 0613Z 312DEG 17KT 4328 7592 4292 7554

MDP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 12:03 AM EDTSpecial Weather StatementBGMMadison117 min
Apr 1, 6:12 AM EDTSpecial Weather StatementBGMOnondaga18 min
Apr 1, 6:31 AM EDTSpecial Weather StatementBGMChenango, Cortland59 min
Apr 1, 7:36 AM EDTSpecial Weather StatementBGMChenango, Cortland39 min
Apr 1, 8:14 AM EDTSpecial Weather StatementBGMChenango, Cortland46 min
Apr 1, 8:44 AM EDTSnow Squall WarningBGMCayuga, Chenango, Cortland, Onondaga46 min
Apr 1, 9:41 AM EDTSpecial Weather StatementBGMChenango49 min
Apr 1, 10:30 AM EDTSpecial Weather StatementBGMChenango, Delaware45 min

Nearby

Special Weather Statements in New York, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.